Wyoming, 2011

Avalanche in Wyoming, December 31, 2011

December 31, 2011 · NWS RIW · 1 event in 1 county or zone

A backcountry skier was killed by an avalanche that buried him under 10 to 12 feet of snow in a narrow canyon near the Montana border around 1420MST. The slide ran 250 feet downhill had was comprised of two paths that totaled about 800 feet in width.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A backcountry skier was killed by an avalanche that buried him under 10 to 12 feet of snow in a narrow canyon near the Montana border around 1420MST. The slide ran 250 feet downhill had was comprised of two paths that totaled about 800 feet in width. The skier was caught within a 50-foot-wide path. Rescue crews from Cooke City, Montana recovered the body nine hours later.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 31, 11:51 AM MST, 2 hours 29 minutes earlier.

Area forecast discussion, Dec 31, 11:51 AM MST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1151 AM MST SAT DEC 31 2011

.SHORT TERM...TODAY THROUGH MONDAY NIGHT
UPDATED TO EXPIRE THE REMAINING HIGH WIND WARNINGS.

A WINDY WINTER STORM WILL FINALLY EXIT THE AREA TODAY AND LEAVE
BEHIND MUCH CALMER CONDITIONS FOR THE REST OF THE SHORT TERM...BUT
BEFORE IT DOES THERE WILL BE LARGE AREA AFFECTED BY STRONG WINDS
AND A LITTLE BIT OF SNOW.

HEAVY SNOW IN THE WESTERN MOUNTAINS WILL TAPER OFF RAPIDLY THIS
MORNING...THE WINTER STORM WARNINGS MOST LIKELY WILL BE ALLOWED TO
EXPIRE AT 5AM. A COLD FRONT ASSOCIATED WITH THIS SYSTEM WILL
CONTINUE TO TRACK SOUTH AND DRAG SOME SNOW THROUGH THE BIGHORN
BASIN EARLY...AND THEN TO NATRONA COUNTY AND EASTERN FREMONT
COUNTY BY NOON. THE COLD POOL ALOFT MOVING ATOP THE RELATIVELY
WARM SURFACE WILL DESTABILIZE THE ATMOSPHERE ENOUGH TO POSSIBLY
CAUSE SOME THUNDERSNOW AND LOCALLY ENHANCED SNOWFALL TOTALS. THE
STRONG WINDS COMBINED WITH THE SNOW WILL INCREASE THE IMPACT OF
THE SNOW...WHICH WILL BE FAIRLY LIGHT BUT MORE ONEROUS BECAUSE OF
THE WIND.

MOST AREAS WILL SEE STRONG WINDS WITH THE FRONTAL PASSAGE...
FOLLOWED BY STRONG DOWNWARD FORCING BEHIND THE PASSAGE OF THE
UPPER TROUGH...FORCING THE 50 TO 70 KNOT WINDS IMMEDIATELY ALOFT
TO THE SURFACE...THIS COULD KEEP WINDS GOING INTO THE LATE
MORNING HOURS...HAVE EXTENDED ALL HIGH WARNINGS UNTIL NOON TO
COVER THIS THREAT EXCEPT FOR NATRONA COUNTY WHERE THE FRONTAL
PASSAGE WILL SHIFT WINDS TO A LESS FAVORABLE DIRECTION FOR HIGH
WIND.

THE SURFACE PRESSURE GRADIENT RELAXES SIGNIFICANTLY THIS
EVENING...ENDING THE HIGH WIND THREAT AND ALLOWING TEMPERATURES TO
DROP OVERNIGHT IN THE NEW COOL AIRMASS...SOME LOW LYING AREAS
COULD HAVE LOW TEMPERATURES DROP BELOW ZERO...ESPECIALLY THOSE IN
THE WEST WITH FRESH SNOWCOVER.

RIDGING BUILDS IN ON SUNDAY...ACCOMPANIED BY A WARMER AIRMASS.
SOME BASINS WILL REMAIN TRAPPED AND COULD HAVE FOG FORM OVERNIGHT
ON SUNDAY INTO MONDAY MORNING. LEE TROUGHING TRIES TO FORM ON
MONDAY WHICH COULD CAUSE ENOUGH MIXING TO BREAK VALLEY INVERSIONS
AND POP HIGH TEMPERATURES BACK UP INTO THE 40S AND 50S.

.LONG TERM...TUESDAY THROUGH SATURDAY

TUESDAY THROUGH THURSDAY...UPPER RIDGE OF HIGH PRESSURE OVER AREA
WILL BRING DRY WEATHER AND UNSEASONABLY WARM TEMPERATURES TO MOST
AREAS...WARMER IN THE WIND CORRIDORS THAN MORE PROTECTED CENTRAL
BASINS AND WESTERN VALLEYS.

THURSDAY NIGHT AND FRIDAY...PACIFIC COLD FRONT WILL BRING CHANCES OF
SNOW TO THE WEST...SLIGHT CHANCES ACROSS CENTRAL WYOMING ALONG WITH
COOLER TEMPERATURES FRIDAY.

SATURDAY...CONTINUED COOL CONDITIONS WITH SLIGHT CHANCES OF SNOW
ACROSS THE WEST.

MEDIUM RANGE GLOBAL MODELS IN GOOD AGREEMENT THROUGH WEDNESDAY WITH
INCREASING SPREAD AS NEXT PACIFIC TROUGH MOVES ONSHORE THURSDAY
MORNING.  BOTH GFS AND ECMWF SPLIT THIS TROUGH AS IT MOVES ONSHORE
WITH ECMWF EVENTUALLY CLOSING/CUTTING OFF A SW LOW NEAR YUMA BY 00Z
SUNDAY.  BOTH ECMWF AND GFS PUSH NORTHERN STREAM SHORTWAVE ACROSS
NORTHERN ROCKIES THURSDAY NIGHT WITH ASSOCIATED STRONG COLD FRONT
PUSHING SOUTH ACROSS WYOMING FRIDAY MORNING.  GFS THEN BRINGS MUCH
STRONGER CLIPPER SYSTEM DOWN INTO NORTHERN PLAINS FRIDAY NIGHT.
ECMWF SW LOW SOLUTIONS USUALLY DO NOT PAN OUT BEYOND 120 HOURS AND
GFS IS LIKELY TOO STRONG WITH NORTHERN STREAM CLIPPER.  FORECAST
BRINGS INCREASING CHANCES OF SNOW ACROSS THE WEST THURSDAY NIGHT
WITH COLD FRONT SPREADING CHANCES OF SNOW SOUTH ACROSS CENTRAL
WYOMING ON FRIDAY...MAINLY DOWN THE INTERSTATE 25 CORRIDOR.
MOISTURE ACROSS THE SOUTH ASSOCIATED WITH ECMWF SW LOW DISREGARDED
ON SATURDAY AS WELL AS GFS SECOND REINFORCING SHOT OF SNOW WITH ITS
CLIPPER FRIDAY NIGHT INTO SATURDAY.  FORECAST GOES WITH DRIER AND
COOL NW FLOW PREVAILING ON SATURDAY AT THIS TIME.

.AVIATION.../18Z ISSUANCE/

WEST OF THE DIVIDE...
SCATTERED MOUNTAIN SNOW SHOWERS WILL OCCUR THROUGH 21Z WITH AREAS OF
MVFR CONDITIONS WILL OCCUR NEAR SNOW SHOWERS AND NEAR THE
MOUNTAINS. GUSTY WIND WILL OCCUR AT MANY TERMINAL SITES UNTIL 00Z
BEFORE DIMINISHING. VFR CONDITIONS WILL PREVAIL AFTER 22Z THROUGH
18Z SUNDAY. LOCAL FOG WITH TERRAIN OBSCURATIONS CAN BE EXPECTED
ALONG THE RIVERS IN THE WESTERN VALLEYS

EAST OF THE DIVIDE...
WINDY CONDITIONS WILL OCCUR TODAY BEHIND A COLD FRONT. THE WIND WILL
SUBSIDE BY 00Z IN MOST LOCATIONS. SCATTERED SNOW WILL OCCUR OVER THE
EAST THROUGH 21Z WITH AREAS OF MVFR TO IFR CONDITIONS OVER THE
BIGHORN MOUNTAINS...CASPER MOUNTAIN AND THE EXPECT VFR CONDITIONS
EAST OF THE DIVIDE FROM 21Z THROUGH 18Z SUN. LOCAL FOG CAN BE
EXPECTED WITH TERRAIN OBSCURATIONS ALONG THE RIVERS IN THE BIG
HORN AND WIND RIVER BASINS.

.FIRE WEATHER...

A STRONG COLD FRONT WILL BLAST ACROSS THE FORECAST AREA THIS MORNING
WITH STRONG TO HIGH WINDS ACROSS THE ENTIRE AREA. SNOW WILL BEGIN
TO TAPER OFF IN THE WEST THIS MORNING...AND WILL ACCOMPANY THE
FRONT AS IT PASSES EAST OF THE DIVIDE. MUCH COLDER AIR WILL BE
USHERED IN BEHIND THE FRONT. A RIDGE OF HIGH PRESSURE WILL THEN
MOVE IN SUNDAY INTO EARLY NEXT WEEK WITH A DRY FORECAST.
TEMPERATURE INVERSIONS WILL RETURN TO THE CENTRAL BASINS AND FAR
WEST VALLEYS AND BASINS WHILE THE WIND CORRIDOR AND CODY FOOTHILLS
SEE THE REDEVELOPMENT OF GUSTY SOUTHWEST WINDS.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

UPDATE...SKRBAC
SHORT TERM...ALLEN
LONG TERM...AEM
AVIATION...AEM
FIRE WEATHER...ALLEN
Hazardous weather outlook, Dec 31, 11:58 AM MST, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
1158 AM MST SAT DEC 31 2011

WYZ001>020-022>030-011200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
1158 AM MST SAT DEC 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE NEXT PACIFIC STORM SYSTEM WILL IMPACT THE AREA THURSDAY NIGHT
AND FRIDAY WITH POSSIBLY SIGNIFICANT SNOWFALL IN THE NORTHERN AND
WESTERN MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT WINDS OVER 50 MPH...AND ANY
DAMAGE ASSOCIATED WITH THE STRONG WINDS. PLEASE REPORT ANY SNOWFALL
AMOUNTS SINCE FRIDAY. THANK YOU.

TEAM RIVERTON

In the hours before

Local storm report, Dec 31, 11:29 AM MST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
1229 PM MDT SAT DEC 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 AM     HEAVY SNOW       5 N SOUTH ENTRANCE      44.21N 110.67W
12/31/2011  E20.00 INCHES    YELLOWSTONE        WY   MESONET

            LEWIS LAKE DIVIDE SNOTEL

0534 AM     HEAVY SNOW       14 ESE OLD FAITHFUL     44.37N 110.58W
12/31/2011  E12.00 INCHES    YELLOWSTONE        WY   MESONET

            THUMB DIVIDE SNOTEL

0534 AM     HEAVY SNOW       21 W CLARK              44.94N 109.57W
12/31/2011  E11.00 INCHES    PARK               WY   MESONET

            BEARTOOTH LAKE SNOTEL

0534 AM     HEAVY SNOW       11 N DUBOIS             43.70N 109.67W
12/31/2011  E7.00 INCHES     FREMONT            WY   MESONET

            BURROUGHS CREEK SNOTEL

0534 AM     SNOW             16 NE DUBOIS            43.67N 109.37W
12/31/2011  E2.00 INCHES     FREMONT            WY   MESONET

            CASTLE CREEK SNOTEL

0535 AM     HEAVY SNOW       14 NE PAHASKA           44.65N 109.78W
12/31/2011  E17.00 INCHES    PARK               WY   MESONET

            EVENING STAR SNOTEL

0535 AM     SNOW             30 SW MEETEETSE         43.86N 109.32W
12/31/2011  E3.00 INCHES     PARK               WY   MESONET

            KIRWIN SNOTEL

0535 AM     SNOW             18 SW CODY              44.30N 109.24W
12/31/2011  E3.00 INCHES     PARK               WY   MESONET

            MARQUETTE SNOTEL

0535 AM     SNOW             40 W THERMOPOLIS        43.66N 109.01W
12/31/2011  E1.00 INCHES     HOT SPRINGS        WY   MESONET

            OWL CREEK SNOTEL

0535 AM     SNOW             26 WSW CLARK            44.80N 109.66W
12/31/2011  E2.00 INCHES     PARK               WY   MESONET

            WOLVERINE SNOTEL

0535 AM     SNOW             56 SW CODY              43.93N 109.82W
12/31/2011  E5.00 INCHES     PARK               WY   MESONET

            YOUNTS PEAK SNOTEL

0537 AM     SNOW             10 N BONDURANT          43.34N 110.43W
12/31/2011  E5.00 INCHES     TETON              WY   MESONET

            GRANITE CREEK SNOTEL

0537 AM     HEAVY SNOW       8 W SOUTH ENTRANCE      44.13N 110.83W
12/31/2011  E13.00 INCHES    TETON              WY   MESONET

            GRASSY LAKE SNOTEL

0537 AM     HEAVY SNOW       14 E BONDURANT          43.17N 110.14W
12/31/2011  E6.00 INCHES     SUBLETTE           WY   MESONET

            LOOMIS PARK SNOTEL

0537 AM     HEAVY SNOW       8 WNW JACKSON           43.52N 110.91W
12/31/2011  E12.00 INCHES    TETON              WY   MESONET

            PHILLIPS BENCH SNOTEL

0539 AM     SNOW             12 N CORA               43.11N 109.95W
12/31/2011  E2.00 INCHES     SUBLETTE           WY   MESONET

            NEW FORK LAKE SNOTEL

0539 AM     SNOW             19 SSW LANDER           42.59N 108.90W
12/31/2011  E1.00 INCHES     FREMONT            WY   MESONET

            DEER PARK SNOTEL

0539 AM     SNOW             18 W LANDER             42.87N 109.09W
12/31/2011  E1.00 INCHES     FREMONT            WY   MESONET

            HOBBS PARK SNOTEL

0540 AM     SNOW             26 N KEMMERER           42.15N 110.68W
12/31/2011  E1.00 INCHES     LINCOLN            WY   MESONET

            HAMS FORK SNOTEL

0540 AM     SNOW             36 N KEMMERER           42.30N 110.68W
12/31/2011  E2.00 INCHES     LINCOLN            WY   MESONET

            INDIAN CREEK SNOTEL

0540 AM     SNOW             15 NNE COKEVILLE        42.27N 110.81W
12/31/2011  E1.00 INCHES     LINCOLN            WY   MESONET

            KELLEY RANGER STATION SNOTEL

0540 AM     SNOW             15 S AFTON              42.51N 110.91W
12/31/2011  E1.00 INCHES     LINCOLN            WY   MESONET

            SALT RIVER SUMMIT SNOTEL

1054 AM     HEAVY SNOW       1 WSW CANYON            44.72N 110.51W
12/31/2011  E10.00 INCHES    YELLOWSTONE        WY   MESONET

            CANYON SNOTEL

1055 AM     HEAVY SNOW       16 N PAHASKA            44.73N 109.91W
12/31/2011  E12.00 INCHES    YELLOWSTONE        WY   MESONET

            PARKER PEAK SNOTEL

1055 AM     HEAVY SNOW       10 W PAHASKA            44.48N 110.16W
12/31/2011  E14.00 INCHES    YELLOWSTONE        WY   MESONET

            SYLVAN LAKE SNOTEL

1055 AM     HEAVY SNOW       4 WSW PAHASKA           44.48N 110.04W
12/31/2011  E12.00 INCHES    YELLOWSTONE        WY   MESONET

            SYLVAN ROAD SNOTEL

1055 AM     HEAVY SNOW       25 NE MORAN JUNCTION    44.15N 110.22W
12/31/2011  E19.00 INCHES    YELLOWSTONE        WY   MESONET

            TWO OCEAN PLATEAU SNOTEL

1056 AM     HEAVY SNOW       19 WSW WAPITI           44.38N 109.79W
12/31/2011  E12.00 INCHES    PARK               WY   MESONET

            BLACKWATER SNOTEL

1056 AM     SNOW             28 E LOVELL             44.80N 107.84W
12/31/2011  E3.00 INCHES     BIG HORN           WY   MESONET

            BALD MOUNTAIN SNOTEL

1056 AM     HEAVY SNOW       14 NE SHELL             44.68N 107.58W
12/31/2011  E7.00 INCHES     BIG HORN           WY   MESONET

            BONE SPRINGS DIVIDE SNOTEL

1056 AM     HEAVY SNOW       13 W BARNUM             43.63N 107.18W
12/31/2011  E6.00 INCHES     WASHAKIE           WY   MESONET

            MIDDLE POWDER SNOTEL

1056 AM     SNOW             24 SW BUFFALO           44.16N 107.13W
12/31/2011  E1.00 INCHES     WASHAKIE           WY   MESONET

            POWDER RIVER PASS SNOTEL

1056 AM     SNOW             18 E SHELL              44.50N 107.43W
12/31/2011  E5.00 INCHES     BIG HORN           WY   MESONET

            SHELL CREEK SNOTEL

1057 AM     SNOW             14 WNW MAYOWORTH        43.89N 107.06W
12/31/2011  E2.00 INCHES     JOHNSON            WY   MESONET

            BEAR TRAP MEADOW SNOTEL

1057 AM     HEAVY SNOW       17 W BUFFALO            44.40N 107.06W
12/31/2011  E6.00 INCHES     JOHNSON            WY   MESONET

            CLOUD PEAK RESERVOIR SNOTEL

1057 AM     SNOW             21 SW BARNUM            43.47N 107.24W
12/31/2011  E3.00 INCHES     NATRONA            WY   MESONET

            GRAVE SPRING SNOTEL

1057 AM     SNOW             14 WSW BUFFALO          44.26N 106.98W
12/31/2011  E1.00 INCHES     JOHNSON            WY   MESONET

            HANSEN SAWMILL SNOTEL

1057 AM     SNOW             27 NW BUFFALO           44.54N 107.17W
12/31/2011  E3.00 INCHES     JOHNSON            WY   MESONET

            LITTLE GOOSE SNOTEL

1057 AM     SNOW             16 W BUFFALO            44.34N 107.02W
12/31/2011  E3.00 INCHES     JOHNSON            WY   MESONET

            SOLDIER PARK SNOTEL

1057 AM     HEAVY SNOW       8 NNE MORAN JUNCTION    43.95N 110.45W
12/31/2011  E10.00 INCHES    TETON              WY   MESONET

            BASE CAMP SNOTEL

1058 AM     SNOW             20 NE BONDURANT         43.39N 110.13W
12/31/2011  E5.00 INCHES     TETON              WY   MESONET

            GROS VENTRE SUMMIT SNOTEL

1058 AM     HEAVY SNOW       SOUTH ENTRANCE          44.13N 110.67W
12/31/2011  E7.00 INCHES     TETON              WY   MESONET

            SNAKE RIVER STN SNOTEL

1058 AM     SNOW             24 ESE BOULDER          42.65N 109.26W
12/31/2011  E3.00 INCHES     SUBLETTE           WY   MESONET

            BIG SANDY OPENING SNOTEL

1058 AM     SNOW             12 NNE PINEDALE         43.01N 109.76W
12/31/2011  E4.00 INCHES     SUBLETTE           WY   MESONET

            ELKHART PARK G.S. SNOTEL

1059 AM     SNOW             16 SW DUBOIS            43.38N 109.88W
12/31/2011  E4.00 INCHES     SUBLETTE           WY   MESONET

            GUNSITE PASS SNOTEL

1059 AM     SNOW             22 N CORA               43.25N 110.02W
12/31/2011  E5.00 INCHES     SUBLETTE           WY   MESONET

            KENDALL RANGER STATION SNOTEL

1059 AM     SNOW             25 SW LANDER            42.58N 109.08W
12/31/2011  E3.00 INCHES     SUBLETTE           WY   MESONET

            LARSEN CREEK SNOTEL

1059 AM     SNOW             16 E BOULDER            42.71N 109.41W
12/31/2011  E3.00 INCHES     SUBLETTE           WY   MESONET

            POCKET CREEK SNOTEL

1059 AM     SNOW             6 WSW DUBOIS            43.50N 109.75W
12/31/2011  E3.00 INCHES     FREMONT            WY   MESONET

            LITTLE WARM SNOTEL

1059 AM     HEAVY SNOW       8 S CASPER              42.73N 106.32W
12/31/2011  E7.00 INCHES     NATRONA            WY   MESONET

            CASPER MOUNTAIN SNOTEL

1100 AM     SNOW             22 SSE CASPER           42.57N 106.09W
12/31/2011  E4.00 INCHES     NATRONA            WY   MESONET

            RENO HILL SNOTEL

1100 AM     SNOW             19 SW BONDURANT         42.96N 110.61W
12/31/2011  E5.00 INCHES     LINCOLN            WY   MESONET

            BLIND BULL SUMMIT SNOTEL

1100 AM     HEAVY SNOW       8 SE AFTON              42.65N 110.81W
12/31/2011  E6.00 INCHES     LINCOLN            WY   MESONET

            COTTONWOOD CREEK SNOTEL

1100 AM     SNOW             21 W BIG PINEY          42.49N 110.53W
12/31/2011  E2.00 INCHES     SUBLETTE           WY   MESONET

            SNIDER BASIN SNOTEL

1100 AM     SNOW             19 SE AFTON             42.53N 110.66W
12/31/2011  E3.00 INCHES     LINCOLN            WY   MESONET

            SPRING CREEK DIVIDE SNOTEL

1101 AM     HEAVY SNOW       17 E AFTON              42.76N 110.59W
12/31/2011  E8.00 INCHES     SUBLETTE           WY   MESONET

            TRIPLE PEAK SNOTEL

1101 AM     SNOW             8 NE AFTON              42.82N 110.84W
12/31/2011  E5.00 INCHES     LINCOLN            WY   MESONET

            WILLOW CREEK SNOTEL

1101 AM     SNOW             12 ESE BONDURANT        43.13N 110.20W
12/31/2011  E3.00 INCHES     SUBLETTE           WY   MESONET

            EAST RIM DIVIDE SNOTEL

1110 AM     SNOW             10 NNE RIVERTON         43.17N 108.30W
12/31/2011  M3.00 INCHES     FREMONT            WY   NWS EMPLOYEE

1120 AM     SNOW             4.5 NW RIVERTON         43.05N 108.43W
12/31/2011  M1.00 INCHES     FREMONT            WY   ASOS

            RIVERTON ASOS

1124 AM     SNOW             PARADISE VALLEY         42.82N 106.39W
12/31/2011  M4.50 INCHES     NATRONA            WY   TRAINED SPOTTER

1125 AM     SNOW             9 SW SHOSHONI           43.15N 108.26W
12/31/2011  M2.00 INCHES     FREMONT            WY   PUBLIC

1127 AM     SNOW             CASPER                  42.83N 106.32W
12/31/2011  M4.00 INCHES     NATRONA            WY   PUBLIC

1127 AM     SNOW             1 SW THERMOPOLIS        43.63N 108.23W
12/31/2011  M0.40 INCHES     HOT SPRINGS        WY   COCORAHS

1127 AM     SNOW             2 SE RIVERTON           43.01N 108.39W
12/31/2011  M0.50 INCHES     FREMONT            WY   COCORAHS

1134 AM     SNOW             MILLS                   42.84N 106.38W
12/31/2011  M5.50 INCHES     NATRONA            WY   PUBLIC

1134 AM     SNOW             5 NNW TEN SLEEP         44.10N 107.45W
12/31/2011  M0.50 INCHES     WASHAKIE           WY   COCORAHS

1135 AM     SNOW             2 SSW LOVELL            44.80N 108.41W
12/31/2011  M0.50 INCHES     BIG HORN           WY   COCORAHS

1135 AM     SNOW             14 NW PINEDALE          42.98N 110.08W
12/31/2011  M0.80 INCHES     SUBLETTE           WY   COCORAHS

1139 AM     SNOW             6 W CASPER              42.88N 106.42W
12/31/2011  M3.50 INCHES     NATRONA            WY   TRAINED SPOTTER

            CASPER AIRPORT

1150 AM     SNOW             MOOSE                   43.65N 110.71W
12/31/2011  M1.00 INCHES     TETON              WY   COCORAHS

1150 AM     SNOW             17 NNW KAYCEE           43.93N 106.75W
12/31/2011  M1.20 INCHES     JOHNSON            WY   COCORAHS

1151 AM     SNOW             27 S TEN SLEEP          43.65N 107.37W
12/31/2011  M1.50 INCHES     WASHAKIE           WY   COCORAHS

1151 AM     SNOW             5 SSE SMOOT             42.55N 110.88W
12/31/2011  M2.00 INCHES     LINCOLN            WY   COCORAHS

1151 AM     SNOW             4 SSW JACKSON           43.43N 110.79W
12/31/2011  M2.40 INCHES     TETON              WY   COCORAHS

1151 AM     SNOW             7 ESE CODY              44.60N 108.97W
12/31/2011  M2.60 INCHES     PARK               WY   COCORAHS

1151 AM     SNOW             1 WNW CODY              44.52N 109.07W
12/31/2011  M2.90 INCHES     PARK               WY   COCORAHS

1152 AM     SNOW             2 WSW CODY              44.51N 109.09W
12/31/2011  M4.00 INCHES     PARK               WY   COCORAHS

1152 AM     SNOW             5 ESE CODY              44.49N 108.95W
12/31/2011  M4.70 INCHES     PARK               WY   COCORAHS

1152 AM     HEAVY SNOW       3 SSW WILSON            43.46N 110.89W
12/31/2011  M6.50 INCHES     TETON              WY   COCORAHS

1156 AM     SNOW             BUFFALO                 44.34N 106.71W
12/31/2011  M4.50 INCHES     JOHNSON            WY   PUBLIC

1157 AM     SNOW             BUFFALO                 44.35N 106.69W
12/31/2011  M3.00 INCHES     JOHNSON            WY   TRAINED SPOTTER

1159 AM     SNOW             MIDWEST                 43.41N 106.27W
12/31/2011  M3.00 INCHES     NATRONA            WY   TRAINED SPOTTER

1200 PM     SNOW             31 WSW THERMOPOLIS      43.54N 108.81W
12/31/2011  M1.00 INCHES     FREMONT            WY   PUBLIC

1201 PM     SNOW             1 SE WILSON             43.49N 110.85W
12/31/2011  M3.00 INCHES     TETON              WY   TRAINED SPOTTER

1201 PM     HEAVY SNOW       9.4 NNW JACKSON         43.59N 110.87W
12/31/2011  M10.00 INCHES    TETON              WY   PARK/FOREST SRVC

            JACKSON HOLE-RENDEZVOUS BOWL

1201 PM     HEAVY SNOW       9.9 NNW JACKSON         43.60N 110.85W
12/31/2011  M9.00 INCHES     TETON              WY   PARK/FOREST SRVC

            JACKSON HOLE-RAYMER

1201 PM     HEAVY SNOW       9.3 NNW JACKSON         43.59N 110.84W
12/31/2011  M10.00 INCHES    TETON              WY   PARK/FOREST SRVC

            JACKSON HOLE-MID

1202 PM     SNOW             8.6 NNW JACKSON         43.58N 110.85W
12/31/2011  M2.00 INCHES     TETON              WY   PARK/FOREST SRVC

            JACKSON HOLE-BASE

1202 PM     HEAVY SNOW       5 NE ALTA               43.79N 110.94W
12/31/2011  E11.00 INCHES    TETON              WY   PARK/FOREST SRVC

            GRAND TARGHEE-CHIEF JOSEPH

1203 PM     SNOW             1 S JACKSON             43.46N 110.76W
12/31/2011  M5.00 INCHES     TETON              WY   PUBLIC

            SNOW KING SKI AREA

1203 PM     HEAVY SNOW       TOGWOTEE MOUNTAIN LODGE 43.82N 110.18W
12/31/2011  E7.00 INCHES     TETON              WY   PARK/FOREST SRVC

1203 PM     HEAVY SNOW       23 NW DUBOIS            43.73N 110.01W
12/31/2011  E7.00 INCHES     FREMONT            WY   PARK/FOREST SRVC

            BROOKS LAKE LODGE

1205 PM     HEAVY SNOW       25 NW DUBOIS            43.75N 110.06W
12/31/2011  E7.00 INCHES     TETON              WY   MESONET

            TOGWOTEE PASS SNOTEL

1206 PM     HEAVY SNOW       6 ENE ALTA              43.78N 110.93W
12/31/2011  E8.00 INCHES     TETON              WY   MESONET

            GRAND TARGHEE SNOTEL

1206 PM     HEAVY SNOW       17.2 E THAYNE           42.97N 110.61W
12/31/2011  E6.00 INCHES     LINCOLN            WY   PARK/FOREST SRVC

            BLIND BULL SUMMIT

1207 PM     SNOW             14.3 E THAYNE           42.87N 110.71W
12/31/2011  E4.00 INCHES     LINCOLN            WY   PARK/FOREST SRVC

            BOX Y RANCH

1216 PM     SNOW             16 S BUFFALO            44.12N 106.73W
12/31/2011  M0.60 INCHES     JOHNSON            WY   CO-OP OBSERVER

            BILLY CREEK

1216 PM     SNOW             MOOSE                   43.65N 110.71W
12/31/2011  M3.00 INCHES     TETON              WY   CO-OP OBSERVER

1217 PM     SNOW             13 NNW SHOSHONI         43.40N 108.16W
12/31/2011  M3.00 INCHES     FREMONT            WY   CO-OP OBSERVER

            BOYSEN DAM

1217 PM     SNOW             DUBOIS                  43.53N 109.65W
12/31/2011  M0.50 INCHES     FREMONT            WY   CO-OP OBSERVER

1218 PM     SNOW             RIVERTON                43.03N 108.37W
12/31/2011  M0.40 INCHES     FREMONT            WY   CO-OP OBSERVER

1218 PM     SNOW             POWDER RIVER            43.03N 106.98W
12/31/2011  M0.50 INCHES     NATRONA            WY   CO-OP OBSERVER

1219 PM     SNOW             DANIEL FISH HATCHERY    42.92N 110.12W
12/31/2011  M0.50 INCHES     SUBLETTE           WY   CO-OP OBSERVER

1220 PM     HEAVY SNOW       EAST ENTRANCE           44.48N 110.00W
12/31/2011  M10.00 INCHES    PARK               WY   CO-OP OBSERVER

            YELLOWSTONE EAST ENTRANCE

1220 PM     HEAVY SNOW       PAHASKA                 44.50N 109.96W
12/31/2011  M12.00 INCHES    PARK               WY   CO-OP OBSERVER

1220 PM     SNOW             3 NE SUNSHINE           44.07N 108.95W
12/31/2011  M2.80 INCHES     PARK               WY   CO-OP OBSERVER

1221 PM     SNOW             SHELL                   44.54N 107.76W
12/31/2011  M1.50 INCHES     BIG HORN           WY   CO-OP OBSERVER

1223 PM     SNOW             9 NE THERMOPOLIS        43.75N 108.14W
12/31/2011  M0.20 INCHES     HOT SPRINGS        WY   CO-OP OBSERVER

1223 PM     SNOW             16 SSE TEN SLEEP        43.81N 107.36W
12/31/2011  M1.50 INCHES     WASHAKIE           WY   CO-OP OBSERVER

1224 PM     SNOW             AFTON                   42.72N 110.92W
12/31/2011  M1.50 INCHES     LINCOLN            WY   PUBLIC

1225 PM     HEAVY SNOW       7 S CASPER              42.73N 106.35W
12/31/2011  M7.00 INCHES     NATRONA            WY   TRAINED SPOTTER

            CASPER MOUNTAIN

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Yellowstone National Park

When
December 31, 2:20 PM MST
Where
Yellowstone National Park forecast zone
Deaths
1 direct, 0 indirect
Reported by
Park/Forest Service
Coordinates
44.228, -110.089 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Avalanche, Yellowstone National Park2011-12-3144MaleOutside/Open AreasDirect

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357378.